Alert archive / Kentucky / Flash Flood Warnings in 2018

Flash Flood Warning 23, NWS Jackson, KY

July 20, 20184 counties in Kentucky

NWS Jackson, KY issued this flash flood warning at Jul 20, 2018, 4:33 PM EDT for 4 counties in Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2018, 4:33 PM EDT (20:33 UTC)
Expired
Jul 20, 2018, 9:00 PM EDT
In force
4 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Bath County, KY, Fleming County, KY, Montgomery County, KY, Rowan County, KY

The radar

The Jackson,KY radar (KJKL), 89 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.6 hours before the alert went out and 355 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 918 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
918 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted.

994 
WGUS53 KJKL 202033
FFWJKL
KYC011-069-173-205-210100-
/O.NEW.KJKL.FF.W.0023.180720T2033Z-180721T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
433 PM EDT FRI JUL 20 2018

The National Weather Service in JACKSON KY has issued a

* Flash Flood Warning for...
  Montgomery County in east central Kentucky...
  Bath County in east central Kentucky...
  Fleming County in east central Kentucky...
  Rowan County in east central Kentucky...

* Until 900 PM EDT.

* At 432 PM EDT, Doppler radar indicated thunderstorms producing 
  very heavy rain across the warned area. Excessive runoff will 
  cause flash flooding of creeks and streams, roads, and roadside 
  culverts. 

* Some locations that will experience flooding include...
  Mount Sterling, Morehead, Flemingsburg, Owingsville, Marshall,
  Jeffersonville, Camargo, Sharpsburg, Salt Lick, Fairview, Ramey and
  Pecks Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3849 8359 3843 8358 3838 8345 3840 8342
      3839 8340 3830 8333 3821 8330 3817 8322
      3799 8379 3795 8398 3811 8408 3832 8384
      3836 8388 3835 8390 3837 8390 3836 8392
      3845 8398 3849 8393 3846 8385 3852 8365

$$

GEOGERIAN
2 follow-up statements
930 
WGUS73 KJKL 202112
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
512 PM EDT FRI JUL 20 2018

KYC011-069-173-205-210100-
/O.CON.KJKL.FF.W.0023.000000T0000Z-180721T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montgomery KY-Bath KY-Fleming KY-Rowan KY-
512 PM EDT FRI JUL 20 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM EDT FOR
MONTGOMERY...BATH...FLEMING AND ROWAN COUNTIES...

At 511 PM EDT, Doppler radar indicated thunderstorms producing very 
heavy rain across the warned area. Excessive runoff will continue to 
cause flash flooding of creeks and streams, roads, and roadside 
culverts. 

Some locations that will experience flooding include...
Mount Sterling, Morehead, Flemingsburg, Owingsville, Marshall,
Jeffersonville, Camargo, Sharpsburg, Salt Lick, Fairview, Ramey and
Pecks Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3849 8359 3843 8358 3838 8345 3840 8342
      3839 8340 3830 8333 3821 8330 3817 8322
      3799 8379 3795 8398 3811 8408 3832 8384
      3836 8388 3835 8390 3837 8390 3836 8392
      3845 8398 3849 8393 3846 8385 3852 8365

$$

GEOGERIAN
424 
WGUS73 KJKL 210102
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
902 PM EDT FRI JUL 20 2018

KYC011-069-173-205-210110-
/O.EXP.KJKL.FF.W.0023.000000T0000Z-180721T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montgomery KY-Bath KY-Fleming KY-Rowan KY-
902 PM EDT FRI JUL 20 2018

...THE FLASH FLOOD WARNING FOR MONTGOMERY...BATH...FLEMING AND ROWAN
COUNTIES HAS EXPIRED...

The heaviest rain has ended across the area; however, thunderstorms 
containing brief moderate to heavy rainfall may keep a few small 
creeks and streams elevated between 9 and 10 pm. Please continue to 
heed any remaining road closures.

LAT...LON 3849 8359 3843 8358 3838 8345 3840 8342
      3839 8340 3830 8333 3821 8330 3817 8322
      3799 8379 3795 8398 3811 8408 3832 8384
      3836 8388 3835 8390 3837 8390 3836 8392
      3845 8398 3849 8393 3846 8385 3852 8365

$$

GEOGERIAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 3:40 PM EDT, 53 minutes earlier.

Area forecast discussion, Jul 20, 3:40 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
340 PM EDT Fri Jul 20 2018

.SHORT TERM...(This evening through Saturday night)
Issued at 340 PM EDT FRI JUL 20 2018

A cluster of strong to severe thunderstorms is approaching the
forecast area from the west. At this time, should these storms
hold together, they would begin to affect portions of the area
along and north of a line from Stanton to Campton to Salyersville
to Canada in Pike county. The question now will be whether or not
these storms will be able to maintain their current intensity as
they move over a portion of the area that received quite a bit of
rainfall this morning. Will keep severe wording in the grids and
the zone forecast text product until we see firm evidence that the
ongoing storms can not maintain current strength or that new
activity will not be able to reach severe limits. For now it will
be a matter watching and seeing what happens as ongoing storms
move into our area. At this time, we feel that the primary threats
with any strong to severe storms will be damaging wind gusts and
locally heavy rainfall that could lead to flooding. A new concern
is the potential for heavy rainfall and flooding, especially for
areas that receive alot of rain this morning. A flash flood watch
is in effect to address this issue through midnight tonight. At
this time, multiple rounds of showers and storms are expected to
move across the area this afternoon through Saturday night. The
trigger for this activity will be an area of low pressure that
will be moving slowly across the Great Lakes and Ohio Valley
regions, and the surface cold front associated with it.

Temperatures should bottom out the next two nights at near normal
values in the mid to upper 60s. Highs on Saturday will depend on
the amount of cloud cover and precipitation we experience, but
should generally be well below normal, with max values ranging
from the upper 70s in our north, to the lower 80s everywhere else.

.LONG TERM...(Saturday night through Thursday)
Issued at 248 AM EDT FRI JUL 20 2018

Upper level low will shift south over Kentucky Saturday night,
before slowly moving further south on Sunday. This system will
then slowly fizzle out into next week. The best chances for rain
may come on Saturday night into Sunday as deep moisture and lift
is in place for a soaking rainfall. Hard to judge how many
thunderstorms we will see given the abundance of cloud cover, but
will maintain a small chance for storms. Did undercut guidance a
bit on highs Sunday given the cloud cover and elevated rain
chances. As we head into next week, shower and storm chances
should be more focused during the afternoon/evening peak heating
period, as forcing diminishes. However, models continue to provide
chances through at least next Thursday each day and no reason to
doubt this given the wet pattern we have been in. Temperatures
should rebound a bit going into next week with highs back into the
80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
ISSUED AT 159 PM EDT FRI JUL 20 2018

As a surface low pressure has advanced towards the Commonwealth
from the west this morning, showers and thunderstorms overspread
the northernmost TAF sites of SYM, JKL, and SJS. A second round of
storms will affect the area this evening, although timing is
still a bit uncertain at this time. Have allowed for a TEMPO group
of IFR to show the advancement of this line later this evening.
Winds will generally be light, but will increase with storms to
about 20 kts. Wind gusts could potentially reach 35 kts or greater
with this line. The other concern towards the end of the TAF
period will be fog development, particularly in areas with recent
rains from during the day and evening. Have allowed for MVFR
conditions towards dawn to address this. The likelihood of showers
will remain high on Saturday as the low pressure system moves even
closer to our region.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight EDT tonight for KYZ044-050>052-
060-104-106.

&&

SHORT TERM...AR
LONG TERM...KAS
AVIATION...CGAL/GEOGERIAN
Hazardous weather outlook, Jul 20, 4:01 PM EDT, 32 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
401 PM EDT Fri Jul 20 2018

KYZ044-050>052-060-104-106-212315-
Fleming-Montgomery-Bath-Rowan-Menifee-Elliott-Morgan-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Frenchburg, Sandy Hook,
and West Liberty
401 PM EDT Fri Jul 20 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Severe thunderstorms will be possible through this evening. The
primary threats will be damaging winds and large hail. An isolated
tornado is also possible. Additionally, flash flooding will be a
threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible at times from Saturday through
Thursday, mainly during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through late this evening.

KYZ058-059-068-069-079-080-083>088-107>120-212315-
Estill-Powell-Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary-
Whitley-Knox-Bell-Harlan-Johnson-Wolfe-Magoffin-Floyd-Lee-
Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Irvine, Ravenna, Clay City, Stanton,
Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset,
London, Monticello, Stearns, Whitley City, Corbin, Williamsburg,
Barbourville, Middlesboro, Pineville, Cumberland, Harlan,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
401 PM EDT Fri Jul 20 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Severe thunderstorms will be possible through this evening. The
primary threats will be damaging winds and large hail. An isolated
tornado is also possible. Additionally, isolated flash flooding
will be a threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible at times from Saturday through
Thursday, mainly during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through early this evening.

AR/GEOGERIAN

In the hours before

Special weather statement, Jul 20, 10:34 AM EDT, 5 hours 59 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1034 AM EDT FRI JUL 20 2018

KYZ050>052-059-060-201500-
Rowan-Montgomery-Menifee-Bath-Powell-
1034 AM EDT FRI JUL 20 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN POWELL...
MONTGOMERY...BATH...NORTHWESTERN MENIFEE AND WEST CENTRAL ROWAN
COUNTIES...

At 1034 AM EDT, strong thunderstorms were clustered over Prewitt, or
over Mount Sterling, moving southeast at 30 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Mount Sterling, Morehead, Stanton, Owingsville, Marshall,
Jeffersonville, Camargo, Sharpsburg, Salt Lick, Clay Lick, Ramey,
Levee, Cornwell, Peasticks, Rothwell, Olympia Springs, Flat Creek,
Bourbon Furnace, Prewitt and Crooks.

LAT...LON 3821 8370 3820 8370 3821 8369 3821 8368
      3820 8366 3817 8364 3820 8361 3819 8345
      3783 8382 3791 8399 3793 8397 3812 8408
      3817 8399 3823 8393
TIME...MOT...LOC 1434Z 299DEG 24KT 3805 8398

CGAL
Special weather statement, Jul 20, 11:00 AM EDT, 5 hours 33 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1100 AM EDT FRI JUL 20 2018

KYZ052-060-104-106-201530-
Rowan-Elliott-Menifee-Morgan-
1100 AM EDT FRI JUL 20 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN MORGAN...
NORTHEASTERN MENIFEE...SOUTHEASTERN ROWAN AND ELLIOTT COUNTIES...

At 1100 AM EDT, strong thunderstorms were clustered over Christy, or
near Morehead, moving east at 35 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Morehead, West Liberty, Sandy Hook, Zag, Fannin Valley, Florress,
Elliottville, Lick Branch, Christy, Bangor, Wrigley, Pelfrey, Cottle,
Elamton, Licking River, Pomp, Isonville, Elkfork, Vale and Steele.

LAT...LON 3823 8309 3818 8305 3821 8301 3817 8298
      3818 8292 3812 8289 3787 8319 3803 8357
      3805 8358 3805 8350 3807 8346 3809 8348
      3807 8351 3812 8353 3824 8344 3825 8331
      3821 8330 3819 8326 3820 8323 3827 8316
TIME...MOT...LOC 1500Z 263DEG 39KT 3818 8338

CGAL
Special weather statement, Jul 20, 4:19 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service JACKSON KY
419 PM EDT FRI JUL 20 2018

KYZ044-052-202100-
Rowan-Fleming-
419 PM EDT FRI JUL 20 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FLEMING AND NORTH
CENTRAL ROWAN COUNTIES...

At 419 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Fairview to near Cowan. Movement was
east at 35 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Flemingsburg, Fairview, Pecks Ridge, Mount Carmel, Nepton, Triplett,
Tilton, Muses Mills, Craintown, Wallingford, Plummers Landing, Cowan,
Poplar Plains, Foxport, Elizaville, Waltz, Goddard, Ewing and
Flemingsburg Junction.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
east central Kentucky.

LAT...LON 3849 8359 3843 8358 3840 8348 3838 8345
      3840 8341 3829 8333 3830 8385 3834 8384
      3836 8388 3835 8390 3837 8390 3836 8392
      3842 8395 3845 8398 3849 8393 3846 8385
      3852 8364
TIME...MOT...LOC 2019Z 272DEG 29KT 3850 8395 3837 8396

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 9:52 AM EDTAreal Flood AdvisoryJKLBath, Fleming, Rowan113 min
Jul 20, 10:00 AM EDTSpecial Weather StatementJKLFleming, Rowan30 min
Jul 20, 10:34 AM EDTSpecial Weather StatementJKLBath, Montgomery26 min
Jul 20, 10:36 AM EDTAreal Flood AdvisoryJKLBath, Montgomery114 min
Jul 20, 11:00 AM EDTSpecial Weather StatementJKLElliott, Morgan, Rowan30 min
Jul 20, 2:44 PM EDTFlash Flood WatchJKLBath, Elliott, Fleming, Menifee, Montgomery, Morgan and 1 more9 hr
Jul 20, 4:19 PM EDTAreal Flood AdvisoryJKLBath, Fleming, Montgomery, Rowan3 hr
Jul 20, 4:19 PM EDTSpecial Weather StatementJKLFleming41 min
Jul 20, 4:25 PM EDTSevere Thunderstorm WarningJKLBath, Fleming, Menifee, Montgomery, Powell50 min
Jul 20, 4:31 PM EDTTornado WarningJKLBath, Montgomery29 min
Jul 20, 4:51 PM EDTSpecial Weather StatementJKLEstill, Powell, Wolfe39 min
Jul 20, 4:57 PM EDTSevere Thunderstorm WarningJKLBath, Elliott, Fleming, Menifee, Montgomery, Morgan and 3 more48 min
Jul 20, 5:01 PM EDTSpecial Weather StatementJKLRowan29 min
Jul 20, 5:08 PM EDTAreal Flood AdvisoryJKLBath, Menifee, Montgomery, Morgan, Powell, Rowan3 hr
Jul 20, 5:11 PM EDTSevere Thunderstorm WarningJKLEstill, Menifee, Montgomery, Powell49 min
Jul 20, 5:26 PM EDTSpecial Weather StatementJKLEstill, Lee, Wolfe34 min
Jul 20, 5:33 PM EDTSevere Thunderstorm WarningJKLEstill, Lee, Powell, Wolfe27 min
Jul 20, 5:40 PM EDTSpecial Weather StatementJKLJohnson, Magoffin35 min
Jul 20, 5:41 PM EDTSpecial Weather StatementJKLJackson, Rockcastle34 min
Jul 20, 5:56 PM EDTSpecial Weather StatementJKLEstill, Lee, Powell, Wolfe49 min
Jul 20, 6:01 PM EDTSpecial Weather StatementJKLJohnson, Martin44 min
Jul 20, 6:25 PM EDTSpecial Weather StatementJKLEstill, Lee50 min
Jul 20, 6:44 PM EDTSpecial Weather StatementJKLPike46 min
Jul 20, 6:46 PM EDTSpecial Weather StatementJKLJackson44 min
Jul 20, 6:48 PM EDTSevere Thunderstorm WarningJKLFloyd, Martin, Pike42 min
Jul 20, 6:52 PM EDTSevere Thunderstorm WarningJKLClay, Jackson, Laurel, Owsley38 min
Jul 20, 7:06 PM EDTSevere Thunderstorm WarningJKLPulaski, Rockcastle39 min
Jul 20, 7:13 PM EDTAreal Flood AdvisoryJKLClay, Jackson, Laurel, Lee, Owsley, Pulaski and 1 more3 hr
Jul 20, 7:25 PM EDTSpecial Weather StatementJKLJackson, Rockcastle50 min
Jul 20, 7:28 PM EDTSpecial Weather StatementJKLPike32 min
Jul 20, 7:39 PM EDTSevere Thunderstorm WarningJKLJackson, Laurel, Pulaski, Rockcastle51 min
Jul 20, 7:45 PM EDTSpecial Weather StatementJKLLetcher45 min
Jul 20, 7:51 PM EDTFlash Flood WarningJKLJackson, Laurel, Pulaski, Rockcastle4 hr
Jul 20, 7:56 PM EDTSpecial Weather StatementJKLJackson, Laurel34 min

Nearby

Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.